MAUDE Adverse Event Report: DEPUY SPINE INC VIPER2 ROD HOLDER, ANGLED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

DEPUY SPINE INC VIPER2 ROD HOLDER, ANGLED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 286735100
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Viper2 rod holder, angled was received by the customer quality unit for evaluation.Visual examination at the macroscopic level found that the distal tip of the rod holder had fractured.The other half of the tip was not returned for evaluation.A fracture analysis was performed.The fracture analysis exhibits two surface morphologies, a smooth region and a grainy/rough region which are indicative of fatigue failure.A device history record review did not identify any issues that could have caused or contributed to the reported event.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A definitive root cause for the viper2 rod holder, angled fracturing cannot be positively determined.However, the fracture analysis report exhibits two surface morphologies, a smooth region and a grainy/rough region which are indicative of fatigue failure.As no issues were identified in the manufacturing and release of this device that could have contributed to the problem reported by the customer.Therefore, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the surgeon had a very difficult case with a patient who had very hard bone.The surgeon chose not to tap the bone prior to screw insertion which resulted in higher than normal bone/screw insertion torque.This resulted in screw driver tip breakage.Secondarily, the surgeon was trying to pass a rod with a severe bend up the spine from the pelvis up to t10.After putting a very lordotic bend into the rod while attached to the rod holder, he then put a lot of force on the rod/rod holder interface while passing up the spine.Patient consequence? : no.Is the information being submitted for this complaint all the details that are known/available regarding this event? : yes.

Brand Name
VIPER2 ROD HOLDER, ANGLED
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key8089304
Report Number1526439-2018-51084
Device Sequence Number16508814
Product Code LXH
UDI-Device Identifier10705034214504
UDI-Public(01)10705034214504
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number286735100
Device Catalogue Number286735100
Device Lot Number1108MI
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/13/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/06/2018
Initial Report FDA Received Date11/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1